Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 191, NWS Duluth, MN

August 8, 2011Pine County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Aug 8, 2011, 7:48 PM CDT for Pine County, Minnesota; Douglas County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2011, 7:48 PM CDT (00:48 UTC)
Expired
Aug 8, 2011, 8:30 PM CDT
In force
42 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pine County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 61 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:25 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 8, 2:25 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
225 PM CDT MON AUG 8 2011

.DISCUSSION...

AS OF 19Z...THE SURFACE COLD FRONT WAS JUST ENTERING OUR WESTERN
CWA...WITH KPWC/KXVG/KVWU ALL SHOWING A VEERING WIND OVER THE PAST
HOUR OR TWO. WATER VAPOR SHOWED A POTENT SHORTWAVE MOVING SOUTHEAST
THROUGH MANITOBA. ACCORDING TO SPC MESOANALYSIS...MLCAPE VALUES WERE
500-1000J/KG ALONG AND JUST AHEAD OF THE FRONTAL BOUNDARY...WITH
MUCAPES 1000-2000J/KG. 0-6KM SHEAR IS SUPPORTIVE A SEVERE THREAT
WITH VALUES 30-40KT. SHEAR FURTHER EAST OVER FAR EASTERN
MN/NORTHWEST WISCONSIN WAS LOWER...BUT IS FORECAST TO RISE THIS
EVENING AS THE SHORTWAVE/FRONT APPROACH. VALUES WILL BE A BIT LOWER
THAN WE ARE SEEING FURTHER WEST THOUGH. A SEVERE THREAT WILL
CONTINUE THIS AFTERNOON/EVENING...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS.

COOLER TEMPS WILL MOVE IN BEHIND THE FRONT TONIGHT. WE DIMINISHED
POPS BEHIND THE FRONT OVERNIGHT. LOWER CLOUDS SHOULD FILTER IN ON
INCREASING NORTHERLY WINDS. WE KEPT A MENTION OF SOME SHOWERS ON
TUESDAY OVER PORTIONS OF THE NORTHLAND AS WE EXPECT A FEW WITH THE
THERMAL TROUGH...ESPECIALLY WITH SOME HEATING.

LATEST NAM DEVELOPS SOME QPF ON WEDNESDAY OVER OUR FAR
EAST-NORTHEAST CWA...BUT LIFT SEEMS RATHER WEAK AND THE REST OF THE
MODELS REMAIN DRY SO WE WILL NOT INTRODUCE ANY POPS ATTM. WE DID
INCREASE CLOUD COVER SOME.

WAA AND INCREASING MOISTURE ON THURSDAY WILL OCCUR AND WE WILL
CONTINUE WITH SOME POPS THEN...WITH THE BEST CHANCE OVER FAR
NORTHERN MINNESOTA.

TEMPS WILL BE QUITE A BIT BELOW NORMAL TUESDAY...WARMING A BIT
WEDNESDAY INTO THURSDAY CLOSE TO NORMAL. TUESDAY NIGHTS LOWS SHOULD
BE RATHER CHILLY WITH SOME LOCATIONS OVER THE RANGE DROPPING CLOSE
TO FORTY.

.EXTENDED...THURSDAY NIGHT THROUGH MONDAY...

AN UPPER LEVEL S/W AND CO-LOCATED SFC LOW WILL MOVE INTO NRN MN
BEGINNING THURS NIGHT AND SPREAD SHOWERS AND THUNDERSTORMS ACROSS
THE NORTHLAND THROUGH THE DAY FRIDAY. ATTM...MODEL GUIDANCE IS IN
FAIRLY GOOD AGREEMENT CONCERNING THE TRACK AND TIMING OF THE UPPER
TROUGH AXIS...WITH THE PASSAGE OF THE TROUGH THROUGH NE MN OCCURRING
SOME TIME BETWEEN 18Z FRI AND 00Z SAT. IT IS STILL TOO EARLY TO
DETERMINE THE EXACT NATURE OF THIS SYSTEM...HOWEVER STRONG AND
POSSIBLY SEVERE STORMS WILL BE POSSIBLE ALONG WITH THE POTENTIAL FOR
SIGNIFICANT RAINFALL SOME TIME ON FRIDAY. HIGH PRESSURE BUILDS BACK
IN ON BY LATE SAT AND MOST OF SUNDAY WITH ANOTHER SYSTEM POSSIBLY
SLIDING THROUGH THE REGION FROM THE NW ON MONDAY. HIGH TEMPERATURES
EARLY IN THE PERIOD WILL BE IN THE UPPER 60S AND LOWER 70S...WITH
OVERNIGHT LOWS IN THE 50S. TEMPERATURES WARM SLIGHTLY INTO THE
WEEKEND WITH HIGHS INTO THE MID TO UPPER 70S AND LOWS IN THE UPPER
50S AND LOWER 60S.

&&

.AVIATION...18Z TAF ISSUANCE...

COLD FRONT MOVING THROUGH THE REGION TODAY WILL TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE REST OF THE AFTERNOON.
LOCALIZED IFR VSBYS AND CIGS AROUND T-STORMS...OTHERWISE VFR
CONDITIONS THROUGH THIS EVENING. WINDS SHIFT TO THE NW BEHIND THE
FRONT THIS EVENING...REMAINING AROUND 10 KTS. A SECONDARY LOW/MID
CLOUD DECK WILL MOVE INTO THE REGION EARLY TOMORROW MORNING...WITH
NW WINDS INCREASING UP TO 15-20 KTS. COULD SEE SOME PATCHY FOG
EARLY TOMORROW MORNING BEFORE THE WINDS INCREASE. VSBYS ONLY DOWN
TO 3-4 SM.

&&

.POINT TEMPS/POPS...
DLH  56  68  49  74 /  40  20  10  10
INL  55  67  45  75 /  20  20  10  10
BRD  56  70  49  77 /  20  10  10  10
HYR  60  71  47  78 /  50  20  10  10
ASX  59  69  52  77 /  50  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...MELDE
EXTENDED....TENTINGER
AVIATION...TENTINGER
Hazardous weather outlook, Aug 8, 10:10 AM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1010 AM CDT MON AUG 8 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1010 AM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ASSOCIATED WITH A COLD FRONT WILL BE
FOUND ACROSS THE NORTHLAND TODAY AND THIS EVENING. A FEW OF THE
STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE
STORMS WILL BE LATER THIS AFTERNOON AND THIS EVENING...ALTHOUGH AN
ISOLATED SEVERE STORM WILL BE POSSIBLE YET THIS MORNING WEST OF A
LINE FROM BRAINERD TO ELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS RETURN TO THE FORECAST LATE THURSDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING.

LSZ121-140>148-091030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1010 AM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND THIS AFTERNOON AND EVENING
OVER WESTERN LAKE SUPERIOR. A FEW OF THE STORMS WILL HAVE THE
POTENTIAL TO BECOME STRONG OR SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST TO NORTHWEST WINDS WILL BECOMING GUSTY LATE TONIGHT THROUGH
TUESDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED ALONG THE SOUTH
SHORE OF LAKE SUPERIOR DURING THIS TIME.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 8, 6:32 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
632 PM CDT MON AUG 8 2011

MNZ036>038-090015-
CARLTON/SOUTH ST. LOUIS-PINE-SOUTH AITKIN-
632 PM CDT MON AUG 8 2011

...RAPIDLY DEVELOPING THUNDERSTOMRS ARE ENTERING THE UPPER SAINT
CROIX VALLEY...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME STRONG THUNDERSTORMS NEAR DADS CORNER...MOVING EAST AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOUR UP TO AN INCH WITHIN A HALF HOUR...

* THE THUNDERSTORM WILL BE NEAR...
  ARTHYDE BY 640 PM...
  DENHAM BY 655 PM...
  FINLAYSON BY 700 PM...
  WILLOW RIVER AND RUTLEDGE BY 705 PM...
  ASKOV BY 710 PM...
  BRUNO BY 715 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4639 9247 4611 9253 4624 9337 4644 9332

EOM
Local storm report, Aug 8, 6:37 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
637 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             EVELETH                 47.46N 92.54W
08/08/2011  M0.75 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            NEARLY COVERING THE GROUND

0350 PM     HAIL             EVELETH                 47.46N 92.54W
08/08/2011  M0.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            PEA SIZE HAIL AND HEAVY RAIN.

0415 PM     HAIL             5 E FLOODWOOD           46.93N 92.81W
08/08/2011  M0.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

0542 PM     HAIL             ESKO                    46.71N 92.36W
08/08/2011  M1.00 INCH       CARLTON            MN   AMATEUR RADIO

0552 PM     TSTM WND GST     SILVER BAY              47.29N 91.28W
08/08/2011  M43.00 MPH       LAKE               MN   C-MAN STATION

0558 PM     HAIL             2 W PROCTOR             46.74N 92.27W
08/08/2011  M1.00 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            INTERSECTION OF MIDWAY AND STARK RDS

0559 PM     HAIL             2 SW PROCTOR            46.72N 92.26W
08/08/2011  M1.00 INCH       ST. LOUIS          MN   TRAINED SPOTTER

0602 PM     HAIL             DULUTH                  46.78N 92.12W
08/08/2011  E0.75 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            DIME SIZE HAIL AT 60TH AVENUE WEST.

0605 PM     HAIL             PROCTOR                 46.74N 92.23W
08/08/2011  M1.00 INCH       ST. LOUIS          MN   TRAINED SPOTTER

0609 PM     HAIL             DULUTH                  46.78N 92.12W
08/08/2011  M0.50 INCH       ST. LOUIS          MN   NWS EMPLOYEE

            DULUTH HEIGHTS

0613 PM     HAIL             SUPERIOR                46.70N 92.06W
08/08/2011  E0.75 INCH       DOUGLAS            WI   TRAINED SPOTTER

0614 PM     TSTM WND DMG     MUNGER                  46.80N 92.34W
08/08/2011                   ST. LOUIS          MN   TRAINED SPOTTER

            30 FOOT FLAG POLE BLOWN OVER.

0625 PM     HAIL             SUPERIOR                46.70N 92.06W
08/08/2011  M0.50 INCH       DOUGLAS            WI   NWS EMPLOYEE

&&

MELDE
Local storm report, Aug 8, 6:41 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
641 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     DULUTH                  46.78N 92.12W
08/08/2011                   ST. LOUIS          MN   TRAINED SPOTTER

            4 INCH TREE BRANCH BROKEN OFF AT 83RD AVENUE AND GRAND
            AVENUE.

&&

MELDE
Local storm report, Aug 8, 6:45 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
645 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     FLOOD            CLOQUET                 45.79N 92.33W
08/08/2011                   BURNETT            MN   AMATEUR RADIO

            2 INCHES OF STANDING WATER ON INTERSTATE 35 AND HIGHWAY
            33

&&

KK
Local storm report, Aug 8, 6:46 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
646 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 W PROCTOR             46.74N 92.27W
08/08/2011  M1.50 INCH       ST. LOUIS          MN   NWS EMPLOYEE

&&

KK
Special weather statement, Aug 8, 6:50 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
650 PM CDT MON AUG 8 2011

MNZ037-WIZ001-090045-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-
650 PM CDT MON AUG 8 2011

...STRONG STORMS OVER CARLTON AND NORTHWEST DOUGLAS COUNTIES...

AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SAWYER TO
SUPERIOR...MOVING EAST SOUTHEAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  OLIVER...             WRENSHALL...          SCOTTS CORNER...
  PLEASANT VALLEY...    SOUTH RANGE...        FOXBORO...
  PATZAU...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4668 9283 4678 9207 4673 9204 4671 9200
      4651 9191 4645 9227

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:19 PM CDTSpecial Weather StatementDLHPine56 min
Aug 8, 7:46 PM CDTSpecial Marine WarningDLH74 min
Aug 8, 11:17 PM CDTSpecial Weather StatementDLHCook43 min
Aug 9, 3:10 AM CDTSmall Craft AdvisoryDLH18 hr
Aug 8, 7:03 PM CDTSpecial Weather StatementDLHBurnett57 min
Aug 8, 7:14 PM CDTSevere Thunderstorm WarningDLHBayfield46 min
Aug 8, 7:27 PM CDTSpecial Weather StatementDLHDouglas48 min
Aug 8, 7:51 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield40 min
Aug 8, 7:58 PM CDTSpecial Weather StatementDLHWashburn47 min
Aug 8, 8:18 PM CDTSevere Thunderstorm WarningDLHDouglas, Washburn57 min
Aug 8, 8:37 PM CDTSpecial Weather StatementDLHAshland23 min
Aug 8, 8:50 PM CDTSpecial Weather StatementDLHAshland, Iron, Sawyer, Washburn55 min
Aug 8, 9:06 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Sawyer54 min
Aug 8, 9:54 PM CDTSpecial Weather StatementDLHIron21 min
Aug 8, 9:58 PM CDTSevere Thunderstorm WarningDLHSawyer47 min
Aug 8, 10:15 PM CDTSpecial Weather StatementDLHPrice30 min
Aug 8, 10:45 PM CDTSpecial Weather StatementDLHPrice, Sawyer45 min
Aug 8, 11:32 PM CDTSpecial Weather StatementDLHPrice43 min
Aug 9, 12:17 AM CDTSpecial Weather StatementDLHPrice43 min
Aug 9, 1:06 AM CDTSpecial Weather StatementDLHPrice24 min
Aug 9, 1:10 AM CDTSpecial Weather StatementDLHIron35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.